Q: Back in Control after Reducing Effexor
Dear Dr. Phelps,
I have been on Effexor XR 225 mg. for almost 3 years, along with Klonopin 1 mg.
at bedtime. Back in November I started on Lamictal due to some hypomanic-like
behaviors and am now at 200 mg. About 4 weeks ago, my started getting really
angry, most directed towards those I work with. Brash, brusque, and took
anything as a slight against me. I started getting a little worried and
paranoid because I knew my anger was way out of line. I told my psychiatrist
and he said cut the Effexor to 150 mg. within 20 hours, I am back to my old
self. It was as if someone pulled the plug on this obsessive anger and I feel
very calm. I feel back in control. But I am afraid this will happen again.
How do I prevent it or try to do damage control?
Dear Laurie --
Glad to hear that your psychiatrist took that step, and that your symptoms
seemed to respond. Sounds like she/he is concluding that your symptoms are
bipolar-like and that a mood stabilizer like lamotrigine is perhaps a better way
to go than to rely on the antidepressant and anti-anxiety agent (Klonopin).
The simplest, though not necessarily the certain
explanation, is to assume -- based on the effect you describe from lowering the
antidepressant -- that you are having some hypomanic symptoms elicited by the
antidepressant which responded to lowering the Effexor dose. Therefore many
psychiatrists, but not all, would continue to gradually lower your Effexor dose,
hoping to reach zero. See my discussion of this issue and the data we have on
this approach on my website on the
Antidepressant Controversy page.
However, of course we can't be certain that you didn't
just cycle up there on your own, and that the Effexor had nothing to do with
it. With that view, there would not necessarily be "protection" from lowering
the dose further and you could have some depressive symptoms show up instead.
One way to avoid this is to lower the Effexor dose, if you and your psychiatrist
decide to do that, very slowly, e.g. taking at least 4 months to get from
where you are to zero. Slower yet might be wise, if things are going well; and
as you'll see from that linked page, there's a lot of difference of opinion on
this and some psychiatrists would not taper you off at all, they'd leave you on
some Effexor. And we don't have clear data to say whether that's a good idea (as
some now say; see the "Altshuler" data) or a bad idea (as is the opinion, in
most cases, of Dr. Ghaemi of Harvard, whose work you'll also see cited there).
However, and here comes my opinion now, it seems as
though in general one would want to find out whether one medication, in this
case lamotrigine, might be sufficient to control your symptoms (and if not, just
what symptoms needed to be controlled: cycling? hypomania? depression?). So
even without getting into the "antidepressant controversy", you could justify
tapering off the Effexor (slowly) -- if that's what you decide with your
Published May, 2004